May 02, 2013 Uncategorized

A Busy Night in the ER: Pet Toxicities

A Busy Night in the ER: Pet Toxicities

Every morning around 5am, the veterinary staff at The Animal Medical Center receives an email listing the cases admitted to the hospital overnight. I found last Sunday’s list particularly intriguing. Four dogs were admitted to the hospital suffering from ingestion of a variety of toxic agents. All four dogs ultimately recovered, but there are some important lessons to be learned from these cases.

High time to avoid marijuana

Despite his bold name, Tiger is a tiny Chihuahua. He came to The AMC’s ER in the middle of the night for being wobbly and weak. The veterinarians used a special drug test kit on his urine and found he had been exposed to marijuana. Small dogs like Tiger can easily become intoxicated by ingesting marijuana or. They develop clinical signs similar to humans, but in serious cases, signs may progress to seizures and even coma. Veterinarians in Colorado, one of the states where medical marijuana is legal, report an increase in canine marijuana toxicity in their animal ERs.

Just say no to human drugs

Charlie, a cute Yorkshire terrier, landed in the ER for one of the most common intoxications: ingestion of a human medication. His owners thought he was painful and administered just a sliver of a naproxen tablet. Naproxen alone is enough to cause a gastric ulcer as well as damage his kidneys, but Charlie was also taking a steroid medication. Steroids plus naproxen are a ‘one, two punch’ to the stomach lining and Charlie vomited a dozen times on the way to The AMC. After two nights in the hospital, Charlie was much better and was released.

Chocolates are no treat

Bibi, a chocolate colored standard poodle, gave herself an abnormal heart rhythm by eating one half of a giant dark chocolate bar. Chocolate contains theobromine, a stimulant related to caffeine. The ER staff administered activated charcoal to help decrease the absorption of the theobromine. The darker the chocolate, the greater the concentration of theobromine in the chocolate. The theobromine is responsible for the hyperactivity, vomiting and abnormal heart rhythms. Like most dogs, Bibi has quite a sweet tooth. This is not the first time she has eaten chocolate, but the first time she consumed enough to require medical attention.

A sugar-free spree

Rocky, a German shepherd was the least sick of the overnight admissions, thanks to the quick response by his family and the ER staff. He had chowed down on some sugar-free gum containing xylitol. Dogs react much differently to xylitol than we do. Just a few pieces of gum are enough to drop a dog’s blood sugar to dangerously low levels and also cause liver failure. Because his family saw him eat the gum and the ER staff forced him to vomit, the gum did not cause any problems for Rocky other than a night away from home and some lost sleep.

Keeping your pet safe from toxins

  • The only medications your pet should receive should be those prescribed by your veterinarian. Although we often prescribe human medications, the doses used in pets may be vastly different than those used in humans, so never give your pet human medications without the approval of your veterinarian.
  • Educate yourself about substances potentially toxic to your pets.
  • If you must keep products which can be toxic to your pet in your home, put them away in a cabinet with a tight latch to avoid inadvertent exposure.
Tags: animal medical center, ann hohenhaus, cat, chihuahua, dogs, marijuana, NYC, pet health, pets, toxicity, toxins, veterinarian, veterinary, yorkie,

Related Posts

  • Blog Misc
    pet photo
    December 05, 2018

    Taking Medical Photos of Your Pet

    Learn More
  • Blog Misc
    pet sitter
    November 28, 2018

    Finding the Right Sitter for Your Pet

    Learn More
  • Blog Misc
    catsitter
    November 21, 2018

    Do you really need a cat sitter?

    Learn More